Virginia, 2002Damaging Winds and Lightning Strikes in Virginia, April 18, 2002
April 18, 2002 · NWS LWX · 7 events in 5 counties and zones
Scattered thunderstorms developed during the early afternoon across Northern Virginia. Some of the storms produced damaging winds, very heavy downpours, and frequent lightning.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the early afternoon across Northern Virginia. Some of the storms produced damaging winds, very heavy downpours, and frequent lightning. In Greene County, a handful fo lightning fires were reported. A shed was struck and caught fire on Celt Road in Greene. Along Roue 633 in Greene a tree caught on fire after being struck. In addition, lightning struck Brokenback Mountain and caused a 1 acre brush fire. In Albemarle County, lightning started at least 7 brush fire. In Orange County, lightning started an attic fire at a 4-unit apartment building on Oakbrook Drive in Orange. In Spotsylvania County, a home in Paytes was heavily damaged by a lightning fire. A residence on Buchanan Court was damaged by fire after lightning hit a tree and jumped to the gutter of the home. Other lightning strikes caused power outages and damaged a chimney. Heavy downpours flooded roads in Fredericksburg, including River Road which was closed by debris that was deposited on the pavement by rushing water. Pea sized hail was also reported. High winds downed scattered trees and power lines across Spotsylvania County, including a few that fell onto roads in Fredericksburg. In Alexandria, a lightning fire damaged the roof of an apartment building on Duke Street.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 18, 8:45 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 18, 8:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
945 AM EDT THU APR 18 2002
WILL ISSUE AN UPDATE FOR SHWRS ALREADY OCCURNG IN LOWER SOUTHERN MD
AND ALSO TO RAISE HI TMPS SLIGHTLY. AM A BIT CONCERNED ABOUT THE 12Z
IAD SOUNDING. THE LOWER LVL TMP CURVE SEEMS TO STABLE AND SUSPECT.
THERE WAS LITTLE MSG DATA HOWEVER...SO IF IT IS IN ERROR IT IS DUE
TO A FAULTY THERMISTOR. MOST GUIDANCE SUPPRTS THE 85 TO 90 DEG
HIGH... BUT CURRNT TMPS SUPPRT AT LEAST AROUND 90... IF NOT A BIT
WARMER IN SOME SPOTS. WILL MONITOR TMPS AND SHWRS DURING THE LATE
MORNING.
STRONG
-----
SHORT TERM: SUMMER PTTN TO CONTINUE. SCT DEBRIS CLDS ATTM SPILLING
OVR UPR LVL RDG. SOME WK VORT ENERGY TDA...COMBINED W/ GOOD INSTAB
DUE TO DIURNAL HTG. W/ H8 TEMPS NEAR 16C...DONT SEE TEMPS TOO MUCH
LWR THAN YDA. AS HAS BEEN THE CASE FOR A WHILE NOW...HV FLLWD ETA
SFC TEMPS FOR FCST MAX/T AS THEY HV VERIFIED MUCH BTTR THEN EVEN THE
WRMST MOS GDNC. W/ SBCAPE 1500-2000J/KG...LI -4...LOW LVL LAPSE
RATES 8-10C/KM ALL THAT WL BE NEEDED IS A TRIGGER TO OVERCOME H8-5
RDGG AND FIRE OFF LATE DAY TSRA. WUD APPR THAN THE VORT AND
OROGRAPHICS SHUD BE ENUF TO DO IT...ESP CONSIDERING PAST CPL DAYS.
CVRG IN QSTN...BUT FEEL CHC POPS WL SERVE SITU WELL. A WEAK WND
FIELD WL MEAN LTL SHEAR...BUT W/ PWAT AT 1.5 INCHES...STORMS THAT DO
FIRE WL BE EFFICIENT RAINERS.
S/WV FM GRTLKS TNGT WL FLATTEN RDG...ALLWG DIURNAL CNVCTN TO CONT
TIL ABT MIDNGT. OTRW...ANTHR BALMY NGT...W/ DEBRIS CLDS AND LWR 60S
DEWPTS. MIN/T IN 60S...HI END IN THE CITIES.
REPEAT PERFORMANCE TMRW...ALTHO H9-8 WRMR...REDUCING DEGREE OF
INSTAB. BUT...APPCH OF CDFNT AND PASSAGE OF LEE TROF WL PROVIDE BTTR
FOCUS...SO END RSLT WL BE ABT THE SAME. WARMTH ALFT IN A WELL MIXED
ATMOS SHUD MEAN MAX/T ABT THE SAME...AND ETA CONCURS. HTS
LONG TERM: A SHOWER OR THUNDERSTORM COULD POSSIBLY LINGER INTO
FRIDAY EVENING... BUT ETA AND AVN OTHERWISE SUGGEST A DRY NIGHT.
COLD FRONT PASSING THROUGH THE AREA ON SATURDAY SHOULD TRIGGER
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HAVE RAISED TEMPS ON
SATURDAY... AS CONVERGENCE AHEAD OF COLD FRONT SHOULD PUSH TEMPS
INTO UPPER 70S AND 80S. TEMPS ON ETA EXTENSION SHOWING THIS QUITE
WELL.
COLD FRONT TO STALL TO THE SOUTH OF US OVER THE WEEKEND. WEAK HIGH
PRESSURE BUILDING INTO THE AREA BEHIND IT SHOULD PUSH OUR WINDS TO
THE EAST ON SUNDAY... RESULTING IN MARINE AIR MASS BUILDING INTO THE
REGION WITH COOL TEMPS AND SOME LIGHT RAIN OR DRIZZLE. WAVES MOVING
UP ALONG THE FRONT WILL KEEP A CHANCE OF SHOWERS IN OUR FORECAST
THROUGH MONDAY. NEW CANADIAN MODEL INDICATING FINAL WAVE NOT MAKING
IT THROUGH THE AREA UNTIL MID DAY TUESDAY... BUT THIS APPEARS TO BE
AN OUTLIER AMONG THE EXTENDED MODELS AT TIME. HIGH PRESSURE BUILDING
INTO THE AREA TUESDAY THROUGH EARLY WEDNESDAY. LOW PRESSURE MOVING
THROUGH THE GREAT LAKES LATE WEDNESDAY EXPECTED TO DRAG A COLD FRONT
THROUGH THE AREA. CANADIAN A BIT SLOWER THAN WITH THIS SYSTEM THAN
AVN/MRF... SO WILL HAVE TO KEEP AN EYE ON TIMING. NO CHANGES PLANNED
TO WEDNESDAY FORECAST AT TIME. MARGRAF
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
In the hours before
Special weather statement, Apr 18, 12:30 PM EST, 0 minutes before
VAZ026-027-029-036>039-WVZ048-054-055-181830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
130 PM EDT THU APR 18 2002
...HEAVY RAIN OVER PARTS OF THE BLUE RIDGE...
VERY SLOW MOVING THUNDERSTORMS OVER WEST CENTRAL VIRGINIA WILL BE
PRODUCING ONE TO THREE INCHES OF RAIN IN LOCALIZED AREAS...MAINLY
ALONG THE BLUE RIDGE AND APPALACHIAN TRAIL. THE REGION AROUND
CHARLOTTESVILLE... STAUNTON... AND HARRISONBURG IS WHERE MOST OF THE
THUNDERSTORMS ARE LOCATED AS OF 1:30 PM. THE STRONGEST OF THE
STORMS WERE OVER AND JUST EAST OF THE BLUE RIDGE. THIS INCLUDES THE
NORTHWEST AREAS OF THE FOLLOWING COUNTIES... NELSON... ALBEMARLE...
AND MADISON.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND LIGHTNING... AND HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS TO 35 MILES AN
HOUR. SOME MOUNTAIN STREAMS ALONG THE BLUE RIDGE WILL RISE VERY
RAPIDLY. STAY ALERT... AND STAY TUNED FOR POSSIBLE WARNINGS LATER
THIS AFTERNOON.
STRONG
Event by event
4 lightning, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Lightning, Greene
- When
- April 18, 12:30 PM EST to 2:30 PM EST
- Where
- Greene County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Three widfires, a shed fire, and a tree fire were started by lightning.
Lightning, Orange
- When
- April 18, 2:20 PM EST
- Where
- Orange County, Orange
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Lighting caused an attic fire in a 4-unit apartment building.
Lightning, Spotsylvania
- When
- April 18, 2:30 PM EST to 3:30 PM EST
- Where
- Spotsylvania County, Countywide
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.185, -77.656 (the zone’s center; the record gives no point)
Six homes were damaged by lighting.
Heavy Rain, Fredericksburg (C)
- When
- April 18, 2:30 PM EST to 3:30 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.303, -77.460 (the zone’s center; the record gives no point)
Heavy downpours flooded roads.
Thunderstorm Wind, Spotsylvania
- When
- April 18, 2:35 PM EST to 2:50 PM EST
- Where
- Spotsylvania County, Countywide
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.183, -77.667
Scattered trees were downed.
Thunderstorm Wind, Fredericksburg (C)
- When
- April 18, 2:40 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.300, -77.467
Trees and power lines were downed onto roads.
Lightning, Alexandria (C)
- When
- April 18, 3:48 PM EST
- Where
- Alexandria (C) County, Alexandria
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.805, -77.047 (the zone’s center; the record gives no point)
Lightning started a fire which damaged the roof of an apartment building.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nebraska, April 18, 20021 death · 1 injured · 60 kt wind · 6 events
- Tornadoes and Flooding in Wisconsin, April 18 to 19, 2002$1.5 million · F1 · 38 events
- Tornadoes and Hail in Iowa, April 18, 2002$538,000 · F1 · 55 events
- Hail and Damaging Winds in Wisconsin, April 18, 2002$308,000 · 2 in hail · 49 events
- High Wind in Iowa, April 18, 2002$600,000 · 63 kt wind · 6 events
- Flash Flood and Damaging Winds in Maryland, April 18, 2002$535,000 · 6 events
- Hail and Damaging Winds in Michigan, April 18, 2002$155,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Michigan, April 18, 2002$90,000 · 1 in hail · 13 events
- High Wind in Nebraska, April 18, 2002$100,000 · 62 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, April 18, 20021.75 in hail · 38 events
- Tornado and Hail in Kansas, April 18 to 19, 2002F0 · 36 events
- Tornado and Hail in Illinois, April 18, 2002$30,000 · F0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293747, 5293748, 5292356, 5293749, 5292358, 5292357, 5292359.